Tornadoes · United States · Georgia · 2008

EF1 tornado, Chappells Mill to Tom, Georgia, May 11, 2008

From Chappells Mill to Tom, this EF1 tornado ran 10.1 miles across Johnson and Laurens counties on May 11, 2008, touching down at 6:44 AM EDT and reaching 581 yards wide. It killed nobody and injured 5, and did $16 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 11, 2008
Touchdown
6:44 AM EDT (10:44 UTC)
Lifted
6:54 AM EDT (10:54 UTC)
On the ground
10 minutes
Path length
10.1 miles (16.3 km)
Path width
581 yards (531 m)
Deaths
0
Injuries
5
Property damage
$16 million
Counties
Johnson and Laurens counties
Touchdown point
32.702, -82.881
Lift-off point
32.737, -82.712
Record number
0805110444-01

What the Weather Service recorded

A stationary front was draped across north Georgia early on May 10th with an active northwest flow aloft. Meanwhile...a vigorous short wave aloft was approaching the area from the southern plains. The stationary front provided the focus for two rounds of showers and thunderstorms, one early in the morning on the 10th and another in the afternoon. The activity tracked east-southeast with the upper flow aloft, mainly across north Georgia during the early morning and across central Georgia during the afternoon. An isolated strong supercell also tracked across the southern part of central Georgia during the evening. After a lull of convective activity for about four hours, intense multicell thunderstorms tracked into the area from Alabama after midnight and before dawn on the 11th. As these thunderstorms tracked across west central and central Georgia, 15 tornadoes were identified by subsequent surveys making this the most significant tornado outbreak to affect the area since the Katrina-associated tornadoes on August 29, 2005. Millions of dollars of property damage were reported as many homes were destroyed from these tornadoes from the western and southern suburbs of Atlanta southeastward across Macon, Dublin, and other counties in east central and southeast Georgia. Many of these counties were eligible for disaster assistance from the federal government.||In addition to the tornadoes and thunderstorm winds that caused extensive damage in dozens of counties across north and central Georgia during the early morning hours of May 11th, strong gradient winds developed on the back side of the strong cold front that moved through the area as low pressure intensified across the mid-Atlantic region. The strong winds combined with wet ground resulted in dozens of trees being blown down in some north Georgia counties. There were also two deaths as a result of downed trees in Barrow and Gwinnett county, all non-thunderstorm-related winds.

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that an EF2 tornado touched down in far northern Laurens county, just south of the Wilkinson county line. The tornado initially touched down as an EF0 tornado near the intersection of Old Macon Road and Oscar Wynn Road. The tornado quickly intensified to an EF2 tornado as it tracked almost due eastward and crossed U.S. Highway 441 at the 2700 block, about seven miles northwest of Dublin, or near the intersection of U.S. Highway 441 and Evergreen Road. Here, a double-wide mobile home was destroyed and the occupants, a man and woman in their early 50s were both killed. Their two grandchildren sustained non-life threatening injuries. Another home along Evergreen Road was also destroyed as the EF2 tornado continued on its eastward track. The tornado continued eastward and weakened back to an EF0 as it crossed the Oconee River. The tornado then once again strengthened to an EF2 as it crossed Buckeye Road in the 2100 block, approximaltely four miles north-northeast of East Dublin. EF2 tornado damage was noted to a home at 2185 Buckeye Road and EF1 tornado damage to another home at 1533 Buckeye Road. In between the destruction to the homes on Evergreen Road and those on Buckeye Road, sporadic tree and power line damage was observed, mostly consistent with an EF0 intensity rating. The tornado path length was about 15 miles. A maximum path width of 250 yards was observed at the tornado crossed U.S. Highway 441 at Evergreen Road.||All together this tornado resulted in the destruction of two mobile homes, major damage to six other site built homes, some shifted off their foundations, one home with a missing roof, and many other homes with minor roof or siding damage. Numerous sheds and outbuildings were also destroyed. Several dozen trees were either uprooted or snapped off along the path of the tornado, along with several power lines.

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that yet another tornado touched down and skirted across the far northern part of Laurens county. This tornado was caused by a separate circulation, although within the same thunderstorm complex, that spawned the EF2 tornado slightly further southwest in north central Laurens county that resulted in two deaths and two injuries. This tornado touched down as an EF1 tornado in extreme northern Laurens county, approximately one mile west of Tuckers Crossroads. Near Tuckers Crossroads, one mobile home was destroyed and a manufactured home was pushed off its foundation. A truck was also moved 30 feet from its original location. The tornado continued on its eastward track into Johnson county, inflicting more damage before finally lifting just northeast of Wrightsville. Many trees were blown down along the path of the tornado. The entire path length of this tornado was 10 miles, but only 1 2/3 mile was within Laurens county. The maximum path width was estimated to be 1/3 mile.

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that the EF1 tornado, that initially touched down in extreme northern Laurens just west-southwest of Tuckers Crossroads, continued on an eastward track into Johnson county, lifting a little less than one mile northeast of Wrightsville. Dozen of mobile and site-built homes in Wrightsville sustained minor to moderate damage as a result of this tornado, some of which were destroyed. Five injuries were reported from mobile homes destroyed with this tornado. An additional indirect injury resulted when a tree fell on an individual during debris clean up. In addition, numerous trees and power lines were downed along the path of the tornado through western Johnson county. The overall tornado path length was 10 miles, of which nearly nine occurred within Johnson county. The maximum path width was estimated to be up to 1/3 mile wide.||Within Johnson county, 227 homes were damaged, 22 of which were destroyed and 67 of which sustained major damage. Six public buildings also sustained minor to moderate damage. In addition, a total of five injuries were reported as a result of this tornado, four of which occurred as a result of damaged or destroyed mobile homes. The Georgia Forestry Commission reported extensive loss to timber within Johnson county when the tornado destroyed several hundred pine trees.

A damage survey conducted by the National Weather Service in Peachtree City, Georgia confirmed that yet another tornado had touched down within Johnson county. This tornado was an EF2 and touched down in far eastern Johnson county, about one mile northwest of Kite and continued on an east-northeastward track into Emanuel county, crossing into Emanuel county just west of the city of Blundale. Maximum winds within the tornado were estimated to be 130 mph and the maximum path width was determined to be up to 1/2 mile wide. As the tornado touched down northwest of Kite, a mobile home was rolled and several other homes and vehicles were damaged along U.S. Highway 221 north of Kite. The most significant damage occurred about three miles north of Kite, along Minton Chapel Road, where a mobile home was completely destroyed and the debris thrown up to 50 feet away. Three injuries were reported as a result of the destruction of this mobile home. An additional indirect injury occurred later when a tree fell on an individual during debris clean up. A well constructed metal building in the same general area sustained substantial wall, frame, and column anchor failures. A number of trees and several power lines were downed along the path of the tornado as well.

The deaths

2 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
47MMobile/Trailer HomeDirect
47FMobile/Trailer HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

12 minutes of warning. NWS FFC issued a tornado warning for this county at 10:32 UTC, 12 minutes before the tornado touched down, in force until 11:07 UTC.

The county was under a tornado watch, issued at 06:45 UTC and running to 14:00 UTC.

Issued (UTC)ExpiredProductOffice
18:11 UTC01:00 UTCTornado WatchFFC
20:13 UTC21:02 UTCSevere Thunderstorm WarningFFC
02:06 UTC06:45 UTCTornado WatchFFC
02:47 UTC03:11 UTCSevere Thunderstorm WarningFFC
06:45 UTC14:00 UTCTornado WatchFFC
10:26 UTC11:15 UTCSevere Thunderstorm WarningFFC
10:32 UTC11:07 UTCTornado WarningFFC
10:56 UTC11:24 UTCTornado WarningFFC
16:00 UTC04:00 UTCWind AdvisoryFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 06:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at May 11, 5:40 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 11, 5:40 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EDT SUN MAY 11 2008

.SHORT TERM /TODAY THROUGH TUESDAY/...
STRONG LOW PRESSURE SYSTEM PROGD TO LIFT ACROSS THE OHIO VALLEY
REGION TODAY...PULLING A COLD FRONT ACROSS THE SOUTHEAST U.S.
FRONT PROGD TO PUSH INTO EXTREME NORTHWEST GEORGIA BY 12Z THIS MORNING
...NEARING AN ATL TO AHN LINE BY NOON...THEN MOVING OUT OF THE
COUNTY WARNING AREA BY DAYS END. WITH WIDESPREAD SHOWERS/TSTORMS
(SOME STORMS SEVERE) ALONG AND AHEAD OF THE FRONT...WILL GO WITH
LIKELY TO CATEGORICAL POPS MOST AREAS THIS MORNING...THEN
TAPERING POPS OFF FROM THE NORTHWEST DURING THE AFTERNOON WITH
THE HIGHEST POPS ACROSS SOUTHEAST SECTIONS. WINDS LOOK TO PICK UP
QUITE A BIT BEHIND THE FRONT THIS AFTERNOON AND WILL ISSUE WIND
ADVISORY FOR AFTERNOON INTO THIS EVENING FOR MUCH OF THE AREA.
FRONT CONTINUES TO PUSH ACROSS SOUTH GEORGIA TONIGHT BUT MODELS
MAINTAIN SOME DEEPER MOISTURE ACROSS THE EXTREME NORTH IN WRAP-
AROUND. WILL CARRY SLIGHT CHANCE POPS MAINLY IN THE MOUNTAINS TO
COVER ANY LINGERING SHOWERS. LOW PRESSURE SYSTEM CONTINUES TO MOVE
UP ACROSS THE NEW ENGLAND STATES MONDAY AS HIGH PRESSURE BUILDS
EAST FROM TEXAS. COOLER AIRMASS SETTLE IN OVER THE STATE MONDAY
WITH HIGHS RUNNING SOME 5 TO 10 DEGREES BELOW NORMAL. DRY FORECAST
CONTINUES TUESDAY AS SURFACE HIGH MOVES ACROSS THE STATE WITH
TEMPERATURES RETURNING BACK TO MORE NORMAL LEVELS.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
EXTENDED PROGS SIMILAR WITH HIGH PRESSURE BEGINNING TO SHIFT OFF
THE SOUTHEAST COAST TUESDAY NIGHT AS THE NEXT STORM SYSTEM PUSHES
ACROSS THE CENTRAL U.S. LATEST GFS RUN SHOW DEEPER MOISTURE
SPREADING INTO NORTH GEORGIA WEDNESDAY AS A WEAK IMPULSE SKIRTS
ACROSS THE TENNESSEE VALLEY. FRONT PUSHES INTO NORTH GEORGIA
WEDNESDAY NIGHT THEN APPEAR TO BECOME STATIONARY ACROSS THE AREA
INTO FRIDAY AS SERIES OF WEAK IMPULSES MOVE ACROSS THE SOUTHEAST.
UNSETTLED WEATHER LOOK TO CONTINUE UNTIL FRONT PUSHES SOUTH OF THE
COUNTY WARNING AREA SATURDAY.

&&

.AVIATION...
PRIMARY CONCERN IS STRONG STORMS MOVING EAST AWAY FROM ATL METRO
AIRPORTS ALSO STRONG STORMS FROM NEAR CSG TO OPN TO MCN. WIDESPREAD
STORMS AND PRECIPITATION SHOULD COME TO AN END BY 12Z IN ATL METRO
AREA AND BY 18Z IN AREAS SOUTH AND EAST OF MCN. CIGS SHOULD IMPROVE
RAPIDLY AROUND SAME TIME. WEST WINDS EXPECTED TO GUST TO 25-30KTS
BEHIND STORMS AND COLD FRONT THIS AFTERNOON...SUBSIDING TO 12-15KTS
SUSTAINED AFTER 00Z.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          77  50  74  47  77 /  80   5   0   5   5
ATLANTA         77  51  71  51  79 /  70   5   0   5   5
BLAIRSVILLE     68  46  67  41  75 /  80  20  10   5   5
CARTERSVILLE    74  47  72  44  78 /  60  10   5   5   5
COLUMBUS        83  57  78  51  85 /  70   0   0   5   5
GAINESVILLE     77  51  71  49  76 /  80  20  10   5   5
MACON           84  49  79  47  82 /  70   0   0   5   5
ROME            74  49  78  46  82 /  50  10   5   5   5
PEACHTREE CITY  77  47  73  43  81 /  70   0   0   5   5
VIDALIA         84  53  79  50  81 /  80   0   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR MUCH
OF NORTH AND CENTRAL GEORGIA.

&&

49
Hazardous weather outlook, May 11, 5:00 AM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT SUN MAY 11 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH 10 AM ACROSS
NORTH GEORGIA. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH
4 PM ACROSS CENTRAL GEORGIA.

.SYNOPSIS...
A STRONG WARM FRONT WAS LOCATED THIS MORNING FROM NEAR CEDARTOWN TO
ATLANTA TO NEAR ATHENS AND WAS MOVING SLOWLY NORTH.  A COLD FRONT
LOCATED IN WESTERN ALABAMA WILL MOVE EAST INTO GEORGIA LATER TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DISCUSSION...
INSTABILITY WILL INCREASE TODAY AS THE WARM FRONT LIFTS NORTH.
MIXED LAYER CAPE VALUES RANGE FROM 1000 TO 2000 ALONG AND SOUTH OF
THE WARM FRONT. VERTICAL WIND SHEAR WILL STILL REMAIN MODERATELY
STRONG WITH HELICITY VALUES OF AROUND 75 TO 150. ELEVATED STRONG
STORMS NORTH OF THE WARM FRONT IN FAR NORTH GEORGIA MAY PRODUCE
LARGE HAIL. OTHERWISE...ACROSS THE REST OF NORTH AND CENTRAL GEORGIA
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH
THE EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY...THURSDAY AND EARLY
FRIDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ALREADY BE ACTIVATED THIS THIS MORNING ACROSS NORTH
AND CENTRAL GEORGIA AND REMAIN ALERT THROUGH THIS AFTERNOON MAINLY
ACROSS CENTRAL GEORGIA AS THE STORMS MOVE EAST.

In the hours before

Local storm report, May 11, 5:12 AM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     TSTM WND DMG     1 E CARROLLTON          33.58N 85.06W
05/11/2008                   CARROLL            GA   PUBLIC

            POSSIBLE TORNADO HAS CAUSED SIGNIFICANT TREE AND
            STRUCTURE DAMAGE ON THE EAST SIDE OF CARROLLTON NEAR LAKE
            CARROLL.

&&

MGRIESIN
Local storm report, May 11, 5:15 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     TORNADO          4 N FAIRBURN            33.62N 84.58W
05/11/2008                   FULTON             GA   EMERGENCY MNGR

            POSSIBLE TORNADO HEAVILY DAMAGED HOME AT 4800 BLOCK OF
            TRIGGER LANE.

&&

SNELSON
Local storm report, May 11, 5:51 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND DMG     2 E THOMASTON           32.89N 84.29W
05/11/2008                   UPSON              GA   COUNTY OFFICIAL

            TREES ARE DOWN ON THE EAST SIDE OF THOMASTON AND ALONG
            HIGHWAY 74 TOWARDS YATESVILLE

&&

MGRIESIN
Local storm report, May 11, 6:19 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
619 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND DMG     BYRON                   32.65N 83.76W
05/11/2008                   PEACH              GA   COUNTY OFFICIAL

            SEVERAL TREES ARE DOWN IN THE NORTHERN PART OF THE
            COUNTY.

&&

MGRIESIN
Local storm report, May 11, 6:26 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
626 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TORNADO          8 ENE LA GRANGE         33.09N 84.91W
05/11/2008                   TROUP              GA   EMERGENCY MNGR

            POSSIBLE TORNADO TOOK ROOF OFF HOME AT PERKINS AND KEITH
            ROAD.

&&

SNELSON
Local storm report, May 11, 6:34 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
634 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     3 WSW MACON             32.82N 83.70W
05/11/2008                   BIBB               GA   PUBLIC

            NUMEROUS TREES AND POWER LINES DOWN NEAR 4300 BLOCK OF
            PERSHING AVE IN WEST MACON.

&&

SNELSON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

10.7 hours before the tornado, 174 km from the path. May 11, 2008.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1834 joules per kilogram, CIN -10, lifted condensation level 852 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 138 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1834 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
2489 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
2.1
Supercell composite
11.1
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 12:00Z

1.3 hours after it, 174 km from the path. May 11, 2008.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 43 joules per kilogram, CIN -161, lifted condensation level 759 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 53 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-161 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
48 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The radar

The Robins AFB radar (KJGX), 52 km away, was scanning. The volume nearest the touchdown began at 10:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
10:00 UTCTSTM WND DMGIrwintonWilkinson, GA4 HOME WERE HEAVILY DAMAGED IN IRWINTON AND NUMEROUS TREES WERE DOWN ACROSS THE ENTIRE COUNTY WITH SEVERAL ROADS BLOCKED.
10:15 UTCTORNADO 1FitzpatrickTwiggs, GAAN EF1 TORNADO WITH WINDS UP TO 90 MPH TOUCHED DOWN NEAR US HWY 80 WEST OF MYRICKS MILL RD WHERE A CHURCH HAD MOST OF ITS ROOF BLOWN OFF. IT CONTINUED EAST INTO WESTERN WILKINSON COUNTY PARALLELING GA HWY 96 NEAR US HWY
10:36 UTCTORNADO 27 Nw DublinLaurens, GA*** 1 FATAL, 3 INJ *** EF2 TORNADO CONFIRMED TOUCHDOWN IN THE 2700 BLOCK OF U.S. HIGHWAY 441...ABOUT THREE MILES SOUTHWEST OF DUBLIN...WHERE A DOUBLE-WIDE MOBILE HOME WAS DESTROYED. AN EARLY 50S MALE KILLED AND WIFE IN V
10:36 UTCTORNADO 27 Nw DublinLaurens, GA*** 2 FATAL, 2 INJ *** EF2 TORNADO CONFIRMED TOUCHDOWN IN THE 2700 BLOCK OF U.S. HIGHWAY 441...ABOUT THREE MILES SOUTHWEST OF DUBLIN...WHERE A DOUBLE-WIDE MOBILE HOME WAS DESTROYED. AN EARLY 50S MALE AND HIS WIFE WERE KI
10:36 UTCTORNADO7 Nw DublinLaurens, GA*** 1 INJ *** POSSIBLE TORNADO DESTROYED SEVERAL HOMES AT US 441 AND EVERGREEN RD. NUMEROUS TREES DOWN. UNKNOWN NUMBER OF INJURIES HAVE BEEN CONFIRMED.
10:44 UTCTORNADO9 Wsw WrightsvilleLaurens, GAAN EF1 TORNADO WITH WINDS UP TO 110 MPH TOUCHED DOWN IN EXTREME NORTHERN LAURENS COUNTY ABOUT 1 MILE W OF TUCKERS CROSSROADS OR 9 MILES WSW OF WRIGHTSVILLE AT 644 AM EDT. NEAR TUCKERS CROSSROADS...THE TORNADO DESTROYED O
10:45 UTCTSTM WND DMGDublinLaurens, GATREES DOWN AND CARPORT BLOWN AWAY.
10:45 UTCTORNADO 04 Ne SandersvilleWashington, GAAN EF0 TORNADO TOUCHED DOWN NEAR GA HWY 15 AND MAYVIEW RD TRACKING EAST FOR APPROXIMATELY 33 MILES THROUGH JEFFERSON COUNTY AND CONTINUED INTO BURKE COUNTY BEFORE LIFTING AT 722 AM. MANY STRUCTURES WERE DAMAGED BUT MOST
11:00 UTCTSTM WND DMGKiteJohnson, GASTRAIGHT-LINE WINDS ESTIMATED UP TO 90 MPH OCCURRED ALONG AND UP TO 2 MILES SOUTH OF THE TORNADO TRACK. A GYMNASIUM IN KITE SUSTAINED MASONRY WALL AND ROOF DAMAGE. SEVERAL OTHER STRUCTURES WERE DAMAGED AND NUMEROUS TREES
11:00 UTCTORNADO 11 N LoweryLaurens, GADAMAGE PATH 0.5 MILES LONG AND 200 YARDS WIDE.ONE MOBILE HOME DESTROYED AND NUMEROUS TREES SNAPPED AND UPROOTED.
11:01 UTCTORNADO 21 Nw KiteJohnson, GAAN EF2 TORNADO WITH WINDS UP TO 130 MPH TOUCHED DOWN NORTHWEST OF KITE CAUSING DAMAGE ALONG US HWY 221. A MOBILE HOME WAS ROLLED OVER AND SEVERAL HOMES AND CARS WERE DAMAGED. MORE SUBSTANTIAL DAMAGE OCCURRED 3 MILES NE O
11:05 UTCTSTM WND DMGLouisvilleJefferson, GANUMEROUS TREES AND POWER LINES DOWN ALL AROUND LOUISVILLE.
11:05 UTCTSTM WND DMGSandersvilleWashington, GASEVERAL TREES DOWN COUNTYWIDE.
11:11 UTCTORNADO 33 Se SopertonTreutlen, GADAMAGE PATH 7 MILES LONG AND 150 YARDS WIDE. ONE TWO STORY BRICK HOME HAD THE SECOND FLOOR COMPLETELY REMOVED. NUMEROUS SHEDS AND OUTBUILDINGS WERE DESTROYED. THE TORNADO LIFTED ABOUT 6 MILES ENE OF KIBBEE IN MONTGOMERY
11:15 UTCTSTM WND DMGLouisvilleJefferson, GASEVERAL TREES AND POWER LINES DOWN.
11:15 UTCTSTM WND DMGSummertownEmanuel, GANUMEROUS TREES DOWN IN A PATH APPROXIMATELY 3 MILES LONG. 1 BUILDING LOST ROOF.
11:16 UTCTORNADO 33 Se SopertonTreutlen, GADAMAGE PATH 7 MILES LONG AND 150 YARDS WIDE. ONE TWO STORY BRICK HOME HAD THE SECOND FLOOR COMPLETELY REMOVED. NUMEROUS SHEDS AND OUTBUILDINGS WERE DESTROYED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of May 11, 2008

41 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 112:36 AM CDTEF1Cleburne, AL3.81,000$1.8 million
May 112:47 AM CDTEF1Cleburne, AL2.3150$50,000
May 114:08 AM EDTEF2Carroll, GA0.1100$2.0 million
May 114:08 AM EDTEF2Troup, GA1.0150$80,000
May 114:09 AM EDTEF0Edgefield, SC4.080
May 114:18 AM EDTEF2Troup, GA3.8300$80,000
May 114:25 AM EDTEF2Carroll, GA0.1100$7.0 million
May 114:31 AM EDTEF0Aiken, SC3.560
May 115:17 AM EDTEF2Clayton, GA17.5100$7.5 million
May 115:28 AM EDTEF0Aiken, SC1.050
May 115:50 AM EDTEF2Bibb, GA18.4100$5.0 million
May 116:07 AM EDTEF0Aiken, SC7.850
May 116:15 AM EDTEF1Twiggs, GA24.8100$4.0 million
May 116:36 AM EDTEF2Laurens, GA13.825022$1.4 million
May 116:45 AM EDTEF0Washington, GA33.6440$5.2 million
May 116:58 AM EDTEF1Laurens, GA0.4200$900,000
May 117:01 AM EDTEF2Johnson, GA7.58803$7.8 million
May 117:11 AM EDTEF3Treutlen, GA7.7150$225,000
May 117:20 AM EDTEF2Toombs, GA1.11503$500,000
May 117:33 AM EDTEF0Jenkins, GA1.71,2001$50,000
May 117:35 AM EDTEF3Toombs, GA7.32002$1.0 million
May 118:10 AM EDTEF1Bulloch, GA2.3300$125,000
May 118:25 AM EDTEF0Madison, IN0.110$15,000
May 118:30 AM EDTEF0Hampton, SC0.325
May 119:15 AM EDTEF1Whitley, KY1.6400$100,000
May 119:52 AM EDTEF4Darien tornado, GA11.07009$13 million
May 1110:20 AM EDTEF1Carter, KY1.3100$300,000
May 1110:27 AM EDTEF1Leslie, KY0.370$25,000
May 111:10 PM EDTEF0Madison, OH1.820$10,000
May 112:40 PM EDTEF1Glynn, GA5.2200
May 114:30 PM EDTEF0Burke, NC0.120
May 114:48 PM EDTEF0Lincoln, NC0.120
May 116:03 PM EDTEF0New Hanover, NC0.110
May 116:12 PM EDTEF2Charleston, SC12.01,760$1.2 million
May 116:19 PM EDTEF0Cabarrus, NC0.120
May 116:25 PM EDTEF2Bertie, NC15.02002$1.0 million
May 116:57 PM EDTEF2Onslow, NC5.01006$155,000
May 117:28 PM EDTEF0Onslow, NC0.220
May 118:06 PM EDTEF1Carteret, NC2.730$30,000
May 118:17 PM EDTEF0Carteret, NC0.330$10,000
May 118:27 PM EDTEF0Carteret, NC0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.